In this study, the investigators assessed risk factors in patients with DRESS syndrome receiving vancomycin to treat gram-positive infections.
A recent research letter highlighted that for patients receiving vancomycin, being younger than 50 and having high vancomycin trough levels may be risk factors for drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome.
As one of the main therapies designed for antibiotic-resistant gram-positive infections, vancomycin was seen as important to assess given the danger associated with the therapy and given the higher fatality rate of vancomycin DRESS syndrome. The study was led by Kimberly G. Blumenthal, MD, MSc, of The Mongan Institute at Massachusetts General Hospital.
“In this case-control study, we identified younger age and high vancomycin trough levels as risk factors for vancomycin DRESS syndrome,” Blumenthal and colleagues wrote. “Age less than 50 years was associated with a greater than 3-fold risk in the adjusted analysis considering all patients with DRESS syndrome and a 4- to 5-fold risk in the sensitivity analyses of subgroups, findings in line with previous descriptive studies.”
The investigators conducted a case-control study through the use of Mass General Brigham (MGB) electronic health record data, assessed from 2013 through 2021. They confirmed potential cases of DRESS syndrome thanks to research fellows and through the guidance of board-certified specialists.
They gave 1 or more weeks of parenteral vancomycin to patients with reported vancomycin DRESS syndrome. They also gave vancomycin-tolerant control participants outpatient parenteral antibiotic therapy (OPAT) in addition to 1 to 8 weeks of parenteral vancomycin treatment. Race and ethnicity were also taken from the electronic health record data.
The investigators worked to identify the risk factors through both logistic regression models and report odds ratios (ORs) with 95% CIs, conducting 2 sensitivity analyses to get a sense of the diagnostic uncertainty.
The research team compared 54 patients with reported vancomycin DRESS syndrome—the vancomycin-only subgroup being 29 patients and the registry of severe cutaneous adverse reactions score ≥4 subgroup being 24—with 1302 vancomycin-tolerant control participants in the study.
Within the investigators’ adjusted models, patients who were less than 50-years-old were associated with a higher vancomycin DRESS syndrome risk (adjusted OR [aOR], 3.21; 95% CI, 1.33-7.78). Although hypertension was found to be inversely associated with DRESS syndrome (aOR, 0.45; 95% CI, 0.25-0.82), they found no comorbidities associated with increased risk of DRESS.
The investigators also noted that a vancomycin trough of over 25 μg/mL and 30 μg/mL did have an association with greater risk of DRESS (aOR, 2.32 [95% CI, 1.18-5.11] and 8.69 [95% CI, 3.39-22.27], respectively).
“Age less than 50 years and elevated vancomycin trough levels are risk factors associated with vancomycin DRESS syndrome,” they wrote. “Understanding these associations might refine predic- tion and risk counseling before prolonged parenteral vancomycin.”
The research letter, “Risk Factors for Vancomycin Drug Reaction With Eosinophilia and Systemic Symptoms Syndrome,” was published online in JAMA Dermatology.